Alert archive / Mississippi / Red Flag Warnings in 2014

Red Flag Warning 3, NWS Memphis, TN

March 25, 201411 counties in Mississippi

NWS Memphis, TN issued this red flag warning at Mar 25, 2014, 4:49 AM CDT for 11 counties in Mississippi. It took effect at Mar 25, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2014, 4:49 AM CDT (09:49 UTC)
In effect from
Mar 25, 2014, 1:00 PM CDT
Expired
Mar 25, 2014, 7:00 PM CDT
In force
6 hr
Issued by
NWS Memphis, TN

Counties Alcorn County, MS, Calhoun County, MS, Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS, Prentiss County, MS, Tippah County, MS, Tishomingo County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 64 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WWUS84 KMEG 250949
RFWMEG

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
449 AM CDT TUE MAR 25 2014

...RED FLAG WARNING CONDITIONS WILL OCCUR THIS AFTERNOON ACROSS
NORTHEAST MISSISSIPPI...

.STRONG NORTHERLY WINDS...LOW RELATIVE HUMIDITY...AND LOW FUEL
MOISTURE WILL POSE A FIRE WEATHER RISK THIS AFTERNOON ACROSS
NORTHEAST MISSISSIPPI.

MSZ004>006-009-014>017-022>024-252200-
/O.NEW.KMEG.FW.W.0003.140325T1800Z-140326T0000Z/
TIPPAH-ALCORN-TISHOMINGO-PRENTISS-UNION-PONTOTOC-LEE MS-ITAWAMBA-
CALHOUN-CHICKASAW-MONROE-
449 AM CDT TUE MAR 25 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR STRONG AND GUSTY WINDS...LOW HUMIDITY...AND
LOW FUEL MOISTURE FOR NORTHEAST MISSISSIPPI...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. 

* WIND...15 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...25 PERCENT OR LESS.

* 10 HOUR FUEL MOISTURE...5 TO 8 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

AC3
2 follow-up statements
536 
WWUS84 KMEG 251946
RFWMEG

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT TUE MAR 25 2014

...RED FLAG WARNING CONDITIONS WILL CONTNIUE THIS AFTERNOON ACROSS
NORTHEAST MISSISSIPPI...

.STRONG NORTHERLY WINDS...LOW RELATIVE HUMIDITY...AND LOW FUEL
MOISTURE WILL POSE A FIRE WEATHER RISK THIS AFTERNOON ACROSS
NORTHEAST MISSISSIPPI.

MSZ004>006-009-014>017-022>024-260000-
/O.CON.KMEG.FW.W.0003.000000T0000Z-140326T0000Z/
TIPPAH-ALCORN-TISHOMINGO-PRENTISS-UNION-PONTOTOC-LEE MS-ITAWAMBA-
CALHOUN-CHICKASAW-MONROE-
246 PM CDT TUE MAR 25 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG AND GUSTY WINDS...LOW HUMIDITY...AND LOW FUEL MOISTURE
FOR NORTHEAST MISSISSIPPI...

* WIND...15 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...25 PERCENT OR LESS.

* 10 HOUR FUEL MOISTURE...5 TO 8 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
428 
WWUS84 KMEG 260001
RFWMEG

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
701 PM CDT TUE MAR 25 2014

MSZ004>006-009-014>017-022>024-260115-
/O.EXP.KMEG.FW.W.0003.000000T0000Z-140326T0000Z/
TIPPAH-ALCORN-TISHOMINGO-PRENTISS-UNION-PONTOTOC-LEE MS-ITAWAMBA-
CALHOUN-CHICKASAW-MONROE-
701 PM CDT TUE MAR 25 2014

...RED FLAG WARNING HAS EXPIRED FOR STRONG AND GUSTY WINDS...LOW
HUMIDITY...AND LOW FUEL MOISTURE FOR NORTHEAST MISSISSIPPI...

GUSTY WINDS HAVE SUBSIDED AND RELATIVE HUMIDITY VALUES HAVE
IMPROVED ACROSS THE WARNING AREA. THUS...THE RED FLAG WARNING HAS
BEEN ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this red flag warning went out at Mar 25, 4:42 AM CDT, 7 minutes earlier.

Area forecast discussion, Mar 25, 4:42 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
442 AM CDT TUE MAR 25 2014

.DISCUSSION...

CURRENTLY...TEMPERATURES ACROSS THE MID-SOUTH ARE STEADY IN THE
UPPER 30S TO AROUND 40 DEGREES WITH NORTHERLY WINDS THIS
MORNING. A WEAKLY DEFINED COLD FRONT IS MOVING THROUGH THE MID-
SOUTH AS WELL. LIGHT BANDS OF SNOW ASSOC WITH A SHORTWAVE TROF ARE
OCCURRING JUST TO THE NORTH OF OUR AREA...WITH SOME REDUCED
VISIBILITIES BEING REPORTED IN PADUCAH KENTUCKY. ANY BANDS THAT
MOVE INTO OUR AREA THIS MORNING WILL BE SHORT LIVED...THUS NO
ACCUMULATION IS EXPECTED.

SHORT TERM...TODAY THROUGH THURSDAY...
WINTER-LIKE TEMPERATURES WILL RETURN TO THE MID-SOUTH TODAY WITH
TEMPERATURES IN THE UPPER 40S AND LOWER 50S. NORMAL HIGHS FOR THIS
TIME OF YEAR AVERAGE ABOUT 15-20 DEGREES WARMER. IN
ADDITION...STRONG NORTHERLY WINDS 10-15 MPH WITH GUSTS TO AROUND
25 MPH WILL MAKE CONDITIONS FEEL MUCH COLDER AS ARCTIC HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST. STRONG NORTHWEST
WINDS...LOW RELATIVE HUMIDITY...AND LOW FUEL MOISTURE WILL RESULT
IN RED FLAG CONDITIONS ACROSS NORTHEAST MISSISSIPPI TODAY WITH
JUST ABOVE CRITERIA CONDITIONS ELSEWHERE.

TONIGHT WILL BE CLEAR AND CALM AS THE HIGH SETTLES IN ALLOWING
FOR MAXIMUM RADIATIONAL COOLING. LOW TEMPERATURES WILL DROP INTO THE
LOW TO MID 20S ACROSS THE ENTIRE REGION POSSIBLY STUNTING ANY
SPRING GROWTH THAT HAS OCCURRED THUS FAR. BY WEDNESDAY...WINDS WILL
TURN AROUND TO THE SOUTH AS HIGH PRESSURE MOVES EASTWARD. WITH
SUCH A COLD START TO THE MORNING...HIGHS ON WEDNESDAY WILL STILL
STRUGGLE TO REACH THE MID 50S DURING THE DAY.

BY WEDNESDAY NIGHT...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
THE REGION RESULTING IN LIGHT SHOWERS ACROSS THE MID-SOUTH. BEHIND
THIS SHORTWAVE...A SURFACE LOW PRESSURE WILL DEVELOP AND MOVE
ACROSS THE GREAT PLAINS AND ARRIVE IN THE UPPER MISSISSIPPI VALLEY BY
THURSDAY MORNING. THIS WILL KEEP THE THREAT OF SHOWERS IN THE
FORECAST FOR MOST OF DAY ON THURSDAY. WINDS WILL ALSO STRENGTHEN
CONSIDERABLY IN RESPONSE TO THE PRESSURE GRADIENT. A WIND ADVISORY MAY BE
NEEDED TO ADDRESS THIS ON THURSDAY. IN ADDITION...SIGNIFICANT
MOISTURE ADVECTION WILL TAKE PLACE DURING THE DAY WITH DEWPOINTS
CLIMBING INTO THE MID 50S.

LONG TERM...FRIDAY THROUGH EARLY NEXT WEEK...
MODEL GUIDANCE HAS COME INTO MUCH BETTER AGREEMENT THAT A LOW
PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT LAKES REGION AND AN
ASSOCIATED COLD FRONT WILL SWING THROUGH THE MID-SOUTH FRIDAY
MORNING. AHEAD OF THIS FRONT...A STRONG DYNAMIC WIND FIELD AND
SUFFICIENT INSTABILITY WILL RESULT IN A CHANCE OF THUNDERSTORMS
ACROSS THE MAJORITY OF THE REGION. BEHIND THE FRONT...
INSTABILITY WILL INCREASE DURING THE DAY ON FRIDAY AS COLD AIR
MOVES IN ALOFT AND EFFECTIVELY CAPS THE ENVIRONMENT. SBCAPE VALUES
APPROACHING 1500 J/KG...LI/S AROUND -5...AND 700 TO 500MB LAPSE
RATES APPROACHING 8 C/KM WILL BE FOUND ACROSS A LARGE PART OF THE
MID-SOUTH. A SECONDARY NEUTRAL TO SLIGHTLY NEGATIVELY TILTED
TROUGH WILL MOVE ACROSS THE MID-SOUTH BY LATE FRIDAY AFTERNOON.
AS A RESULT...A FEW STRONG TO SEVERE THUNDERSTORMS MAY BE
OCCUR...MAINLY SOUTH OF THE I-40 CORRIDOR. WILL CONTINUE TO
MONITOR THE THREAT IN UPCOMING FORECASTS AS THE MODELS MAY BE
OVERDOING THIS. FOR NOW...JUST A MENTION APPEARS SUFFICIENT BEING
4 DAYS OUT.

BY SATURDAY AFTERNOON...HIGH PRESSURE WILL BUILD IN AT THE
SURFACE AND FLOW ALOFT WILL BECOME ZONAL. THIS WILL RESULT IN
MILD CONDITIONS ACROSS THE MID-SOUTH THIS WEEKEND. HIGHS WILL BE
IN THE MID 60S FOR SATURDAY WITH LOWER 70S EXPECTED ON SUNDAY. THE
WARMING TREND WILL CONTINUE THROUGH MONDAY NEXT WEEK. A WEAK COLD
FRONT WILL APPROACH THE MID-SOUTH BY MONDAY NIGHT...BUT NOT MUCH
MOISTURE IS ANTICIPATED WITH THIS FRONT AT THIS TIME.

AC3

&&

.AVIATION...

06Z TAF CYCLE

A SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT WILL MOVE THROUGH THE
REGION OVERNIGHT. TEMPORARY MVFR CONDITIONS ARE POSSIBLE AT JBR BETWEEN
25/09-12Z. OTHERWISE...VFR CONDITIONS ANTICIPATED TO PREVAIL AT
TAF SITES THROUGH THE PERIOD. LIGHT NORTH WINDS TONIGHT WILL
GRADUALLY VEER NORTHWEST BY TUESDAY MORNING AND INCREASE TO 12-15
KTS WITH OCCASIONAL GUSTS BETWEEN 20-25 KTS...MAINLY AFTER
25/15Z...THEN DIMINISHING TO LIGHT NORTH WINDS AFTER 26/01Z.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  51  29  55  45 /   0   0   0  20
MKL  48  21  52  39 /  10   0   0  20
JBR  49  26  53  43 /   0   0  10  40
TUP  54  25  56  38 /   0   0   0  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR ALCORN-CALHOUN-CHICKASAW-ITAWAMBA-LEE MS-MONROE-
     PONTOTOC-PRENTISS-TIPPAH-TISHOMINGO-UNION.

TN...NONE.
&&
Hazardous weather outlook, Mar 24, 3:30 PM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT MON MAR 24 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-252230-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
330 PM CDT MON MAR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW AFTERNOON HUMIDITIES...DRY FUELS AND GUSTY WINDS WILL RESULT IN
AN ELEVATED FIRE DANGER ACROSS THE MIDSOUTH TUESDAY.

WEDNESDAY WILL SEE A CONTINUATION OF LOW MINIMUM RELATIVE
HUMIDITIES... PARTICULARLY NEAR THE TENNESSEE RIVER. SOUTHERLY
RETURN FLOW WINDS WILL BE OCCASIONALLY GUSTY BY WEDNESDAY
AFTERNOON...OVER EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL. AS A
RESULT ELEVATED FIRE DANGER MAY CONTINUE INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

Nearby

Red Flag Warnings in Mississippi, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.